Texas, 2022

Drought in Texas, May 1 to 31, 2022

May 1 to 31, 2022 · NWS FWD · 25 events in 25 counties and zones

Severe to exceptional drought conditions affected portions of North and Central Texas for the entire month of May.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe to exceptional drought conditions affected portions of North and Central Texas for the entire month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 30, 4:59 PM CST, 7 hours 1 minute earlier.

Area forecast discussion, Apr 30, 4:59 PM CST, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service Fort Worth TX
559 PM CDT Sat Apr 30 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Tonight through Sunday/

A few showers and thunderstorms will continue along the cold
front through late afternoon, generally south of a line from
Athens to Cameron. The front will likely stall very near the
southern border of the CWA tonight so we will maintain at least
some low PoPs there even though forcing for ascent will be weak.

Otherwise, dry air, decreasing wind speeds and a mostly clear sky
will allow temperatures to fall into the 50s across much of North
Texas with lower and middle 60s elsewhere.

The front will lift back to the north Sunday once surface high
pressure builds to the east and the next low pressure system
strengthens between the Central Rockies and the Great Basin. Warm
and more humid air will return to the region with highs warming
into the 80s Sunday afternoon. Showers and thunderstorms will be
possible along the lifting front with the best chances across the
western zones in the afternoon where there air will be most
unstable. A few strong to severe storms will be possible with a
threat for large hail and damaging winds.

79

&&

.LONG TERM... /Issued 240 PM CDT Sat Apr 30 2022/
/Sunday Night through Saturday/

An upper level low will swing through the Great Basin Sunday and
a lead shortwave trough will eject into West Texas during the
afternoon. The shortwave's forcing for ascent will encounter an
increasingly unstable airmass across the state and result in an
eruption of convection to our west. Global model and CAM forecasts
are not in good agreement on how to evolve this convection. One
basket of solutions develops it into a MCS and tracks it roughly
along the Red River Valley. This scenario would mean best chances
of rain, and an attendant flooding threat exist across the
northern zones Sunday night and into Monday morning. This would
also likely lay an outflow boundary down across the CWA to focus
additional convective development Monday afternoon. The other
possible scenario is the convection in West Texas is more
scattered but organizes into a few clusters that track eastward
and into western parts of North/Central Texas Sunday evening. This
convection would generally weaken in intensity as it approached
the I-35 corridor. This scenario may result in an atmosphere more
worked over and therefore less chance for a repeat round of
convection Monday afternoon. Regardless of which scenario pans
out, convection Sunday evening will have some severe weather
potential, but it will be highest across western zones in the
evening and diminish during the overnight hours. PoPs will be
highest across the northwest zones, tapering down to no
mentionable PoPs in the southeast. Due to the uncertainty on how
convection transpires tomorrow night, Monday's PoPs are broad
brushed with the highest PoPs featured in the northern zones.

A cold front will move into North Texas Tuesday morning as the
upper level trough moves into the Midwest. Cooler temperatures
with highs only in the 70s are likely over the northern zones, but
a warm and unstable airmass will reside to the south of the
boundary with highs continuing in the 80s. While the front will
stall across the heart of the CWA and become a focus for scattered
showers and storms Tuesday afternoon and evening, the upper level
support for lift is lacking as we will be between upper systems,
so PoPs will remain only in the 20-30% range.

The front will retreat northward Wednesday morning as the next
upper system approaches. Of all of the days during the next week,
the setup looks best for storms on Wednesday. Lift from this upper
system combining with a very unstable airmass should result in
widespread convection with a severe weather threat. The upper
level system slowly moves out into the Plains Thursday, which may
result in another round of scattered/numerous showers and storms,
but there will be concerns that the atmosphere could be worked
over after Wednesday's activity. Otherwise when this upper system
moves east into the Mississippi Valley, it will push a cold front
through which should end chances of rain by late week and into
next weekend with slightly cooler temperatures and drier air.

TR.92

&&

.AVIATION... /NEW/
/00Z TAFs/

There are no major aviation weather concerns across the TAF sites
through tonight.

The cold front that moved through the region today will stall
across Central Texas tonight and lift back north across the region
Sunday. Dry air behind the front and weak subsidence aloft will
result in a mostly clear sky through tonight. The front will lift
back to the north on Sunday bringing an increase in low level
moisture but VFR will continue with mainly mid and high clouds. A
few showers and thunderstorms will be possible near the lifting
warm front on Sunday but the best storm chances should remain to
the west of the TAF sites, possibly impacting the Glen Rose corner
post in the afternoon.

A north wind between 8 and 11 knots this evening will veer to the
southeast by Sunday morning with speeds increasing slightly
during the day.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    59  87  68  85  67 /   0  20  50  50  40
Waco                63  86  69  85  70 /  20  30  30  40  30
Paris               55  83  64  80  66 /   0  10  50  70  60
Denton              57  86  65  84  62 /   0  20  60  60  40
McKinney            57  85  67  82  65 /   0  10  50  60  40
Dallas              60  86  69  84  68 /   0  20  50  50  40
Terrell             59  86  68  84  67 /   0  20  40  50  40
Corsicana           62  85  69  85  69 /  10  20  20  40  40
Temple              65  86  68  85  69 /  20  30  20  40  20
Mineral Wells       55  86  66  85  62 /   0  20  60  50  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 30, 6:03 PM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
703 PM CDT Sat Apr 30 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
703 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Isolated to widely scattered thunderstorms are possible this
evening, primarily across Central Texas and the Brazos Valley.
A few storms may become severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a conditional threat for severe weather midday Sunday
through the afternoon. If storms develop, they will be capable of
producing large hail and damaging winds.

Thunderstorm chances will increase Sunday night as an upper level
system moves in from the west. Some of these storms could be severe,
but locally heavy rainfall will be the primary concern, particularly
north of the I-20 corridor.

Thunderstorm chances will continue the remainder of the week, with
the greatest potential for storms late Wednesday into Wednesday
night, but storm chances tapering off Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 30, 6:00 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
700 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             7 SW PALESTINE          31.67N 95.72W
04/30/2022  E1.25 INCH       ANDERSON           TX   PUBLIC

&&

SF
Local storm report, Apr 30, 6:02 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
702 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             4 WSW LEONA             31.14N 96.04W
04/30/2022  U0.75 INCH       LEON               TX   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

MSS
Local storm report, Apr 30, 6:10 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
710 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 E LEONA               31.15N 95.97W
04/30/2022  U1.00 INCH       LEON               TX   BROADCAST MEDIA

&&

MSS
Local storm report, Apr 30, 6:40 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
740 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             LEONA                   31.15N 95.97W
04/30/2022  M1.75 INCH       LEON               TX   BROADCAST MEDIA

            SOCIAL MEDIA PHOTO.

&&

MSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 drought. Local standard time, as filed.

Drought, Montague

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Montague forecast zone
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

Drought, Denton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Denton forecast zone
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

Drought, Stephens

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected portions of the county through the end of the month.

Drought, Palo Pinto

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Palo Pinto forecast zone
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

Drought, Parker

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Parker forecast zone
Reported by
Drought Monitor
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected portions of the county through the end of the month.

Drought, Tarrant

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Tarrant forecast zone
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected portions of the county through the end of the month.

Drought, Dallas

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

Drought, Eastland

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Eastland forecast zone
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Erath

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Erath forecast zone
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Hood

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hood forecast zone
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Severe to extreme drought affected the entire county through the end of the month.

Drought, Somervell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Somervell forecast zone
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Johnson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Ellis

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Comanche

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions affected the entire county through the end of the month.

Drought, Mills

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions affected the entire county through the end of the month.

Drought, Hamilton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions affected the entire county through the end of the month.

Drought, Bosque

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bosque forecast zone
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions affected the entire county through the end of the month.

Drought, Hill

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hill forecast zone
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Navarro

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Navarro forecast zone
Reported by
Drought Monitor
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

Drought, Lampasas

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lampasas forecast zone
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions affected the entire county through the end of the month.

Drought, Coryell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions affected the entire county through the end of the month.

Drought, Bell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected portions of the county through the end of the month.

Drought, McLennan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McLennan forecast zone
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected portions of the county through the end of the month.

Drought, Limestone

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Drought Monitor
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

Drought, Falls

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Falls forecast zone
Reported by
Drought Monitor
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024496, 1024497, 1024498, 1024499, 1024500, 1024501, 1024502, 1024503, 1024522, 1024524, 1024525, 1024526, 1024600, 1024601, 1024602, 1024605, 1024607, 1024610, 1024612, 1024613, 1024614, 1024615, 1024616, 1024617, 1024618.